0
RESEARCH PAPERS

A Geometric Approach to Hyper-Redundant Manipulator Obstacle Avoidance

[+] Author and Article Information
G. S. Chirikjian, J. W. Burdick

School of Engineering and Applied Science, California Institute of Technology, Pasadena, CA 91125

J. Mech. Des 114(4), 580-585 (Dec 01, 1992) (6 pages) doi:10.1115/1.2917047 History: Received March 01, 1990; Online June 02, 2008

Abstract

The term hyper-redundant refers to redundant manipulators with a very large or infinite number of degrees of freedom. These manipulators are analogous in morphology to snakes, elephant trunks, and tentacles. While a variety of obstacle avoidance algorithms for nonredundant and mildly redundant manipulators exist, little analysis has been performed for hyper-redundant robots. This paper presents a strictly geometric algorithm for hyper-redundant manipulator obstacle avoidance which relies on the use of “tunnels” in the obstacle-filled workspace. Methods of differential geometry are used to formulate equations which guarantee that sections of the manipulator are confined to the tunnels, and therefore avoid obstacles. A general formulation is presented with an example to illustrate this approach.

Copyright © 1992 by The American Society of Mechanical Engineers
Topics: Manipulators
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In